Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
193 Doctors are Online

What causes missed periods after missing a depo shot?

User rating for this question
Very Good
Answered by
Practicing since : 1989
Answered : 7255 Questions
Question
I have been on the depo shot for 5 yrs now and never miss a shot, and I don't get a period. About a month ago I started getting bad cramps. In the last few weeks my breasts have been tender and just the other day started lactating, they also tingle like they are filling with milk. Also I've been getting nauseous at night and my sense of smell and taste have been off. A few times I have had a mucousy discharge, 3 negative pregnancy tests. Could I be pregnant or something else going on?
Posted Fri, 8 Aug 2014 in Women's Health
 
 
Answered by Dr. Shanti Vennam 29 minutes later
Brief Answer:
Need a hormonal assay and a sonogram.

Detailed Answer:
Hi,

Thanks for posting your query.

When there is no menstruation at all, you cannot predict if any ovulation has occurred. Milk discharge from the nipples can occur during the early months of pregnancy, sometimes at ovulation and when there is a hormone defect.

Since you have had repeated tests for pregnancy read negative, you need a clinical opinion by an expert along with an assessment of the serum beta-hCG titres to definitely exclude/confirm pregnancy, a trans-vaginal sonogram and if pregnancy is excluded, a complete hormonal profile.

Your symptoms are suggestive of an early pregnancy, but, substantial evidence is needed to confirm as you are on regular contraception. Failures may occur when it is almost time for a new shot or when there is weight disturbance as this upsets the hormone requirement by the body.

Hope I have clarified your query. Please feel free to contact for any more information. I will be happy to help.

regards,
Shanti.V.
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+

The user accepted the expert's answer

Ask an OBGYN

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor